Development of Subacute Cutaneous Lupus Erythematosus Associated With the Use of Imiquimod to Treat Actinic Keratoses

August 2010 | Volume 9 | Issue 8 | Case Reports | 1022 | Copyright © August 2010

Thomas J. Burnett MD, Joseph C. English III MD, Laura Korb Ferris MD PhD

Abstract
The immunomodulating drug imiquimod is approved by the U.S. Food and Drug Administration (FDA) to treat actinic keratoses, nonfacial superficial basal cell carcinomas and genital warts. This drug elicits its immunological response by binding to toll-like receptor 7 (TLR-7) on dendritic cells inducing the production of interferon alpha (IFN-α) and other inflammatory cytokines. The authors report the case of a 56-year-old female who developed subacute cutaneous lupus erythematosus (SCLE), as well as severe autoimmune retinitis following a vigorous response to imiquimod 5% cream that was prescribed to treat actinic keratoses. Given the important role of IFN-α in the pathogenesis of cutaneous lupus, it is likely that imiquimod either induced or unmasked an autoimmune tendency in this patient.